When you’re in pain, you might reach for ibuprofen or aspirin without thinking much about it, but new studies have shown risks you need to be aware of.
You’ll want to think about the risks to your hearing that many over-the-counter and prescription pain medication pose before you decide to use them. Younger men, surprisingly, could carry a higher risk factor.
What The Research Says About Hearing Loss And Pain Relievers
A comprehensive, 30-year collective study was performed among researchers from prestigious universities like Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to fill out a biyearly questionnaire that included several health and lifestyle questions.
Because the questionnaire was so broad, researchers were unsure of what they would find. After evaluating the data, they were surprised to find a strong link between loss of hearing and over-the-counter pain relievers.
They also came to a more startling conclusion. Men who are under the age of 50 who regularly use acetaminophen were nearly twice as likely to have hearing loss. The chance of getting hearing loss is 50/50 for people who take aspirin frequently. And there is a 61% chance that hearing loss will develop in people who use NSAIDs (ibuprofen and naproxen).
Another surprising thing that was discovered was that high doses used occasionally were not as harmful for your hearing as low doses taken frequently.
It’s important to mention this correlation, but it doesn’t definitively show whether the pain relievers actually caused the hearing loss. More research is required to prove causation. But we really should rethink our use of these pain relievers after these compelling results.
Present Theories About The Connection Between Pain Relievers And Hearing Loss
There are several theories as to why pain relievers might result in hearing loss which scientists have come up with.
When you experience pain, your nerves communicate this sensation to the brain. Blood flow to a specific nerve is obstructed by over-the-counter pain relievers. You then feel reduced pain as the regular pain signals are blocked.
There might also be a reduction of blood flow to the inner ear according to scientists. Lowered blood flow means less nutrients and oxygen. When the flow is reduced for extended time periods, cells end up malnourished and die.
Also, there’s a specific protein that guards the inner ear from loud noises and it seems like acetaminophen, in particular, might block this.
What You Can do?
Perhaps the biggest point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is an earnest reminder that hearing impairment can occur at any age. The steps you take when you’re younger can help protect your hearing as you age.
While it’s significant to note that taking these pain relievers can have some unfavorable repercussions, that doesn’t mean you need to entirely stop using them. Use pain medication only when you absolutely need to and when using prescription medication, only as prescribed.
If you can find alternative solutions you should consider them as a first approach. It would also be a practical idea to increase the Omega-3 fat in your diet and reduce foods that cause inflammation. These methods have been shown to naturally decrease pain and inflammation while enhancing blood flow.
And finally, make an appointment with us for a hearing exam. Keep in mind, you’re never too young to get your hearing checked. If you’re under 50, now is the time to start speaking with us about preventing further hearing loss.